I have been having bowel issues for a few months now. I am in the restroom frequently . Everything I eat seems to run through me and cause me discomfort. My gastro doctor decided to do a colonoscopy to find the source of the problem. He took some samples from inside my colon and determined that I am suffering from Clostridium difficile colitis or Clostridium difficile infection.
He told me I got this from taking antibiotics. I find it a little scarry that a medicine I took to cure something caused something else to be wrong with me. I felt it important to share this with others who may not have heard of this before.Â I looked up info on this infection on Web MD and this is what I found:
ÂWhat is Clostridium difficile colitis?
Clostridium difficile (also called C. difficile) are bacteria that can cause swelling and irritation of the large intestine, or colon. This inflammation, known as colitis, can cause diarrhea, fever, and abdominal cramps.
You may get C. difficile colitis if you take antibiotics. C. difficile also can be passed from person to person. The infection is most common in people who are taking antibiotics while in the hospital. It is especially common in older people in hospitals and nursing homes.
Colitis caused by C. difficile can be mild or serious. In rare cases, it can cause death.What causes it?
The intestines normally contain many good bacteria that keep them healthy and do not cause disease. If you take antibiotics to kill bacteria that do cause disease, the medication also may kill the good bacteria. This may allow C. difficile bacteria to grow in your intestines and release harmful substances called toxins. Experts also think that, in some cases, antibiotics may cause these toxins to be released.
When the toxins are released, the colon becomes inflamed.What are the symptoms?
C. difficile colitis may cause:
- Diarrhea (may be bloody).
- Fever of up to 104 F to 105 F.
- Abdominal cramps.
You also may have an abnormal heartbeat.
Symptoms usually begin 4 to 10 days after you start taking antibiotics. But they might not develop until a few weeks after you stop taking antibiotics.
The illness may be so mild that you have some diarrhea but no fever or cramps. In rare cases, a person who is very ill may develop a hole, or perforation, in the intestine. A perforation is a medical emergency and requires surgery.How is it diagnosed?
Your health professional may think you have C. difficile colitis if you:
- Have symptoms of the illness, and
- Are taking, or recently took, antibiotics.
To confirm the diagnosis, a stool sample will be tested to find the toxins C. difficile produces.
Your health professional also may look at the colon through a lighted instrument (sigmoidoscopy or colonoscopy). In the most serious cases of C. difficile colitis, patches of yellow and white tissue may form on the inside of the colon.How is it treated?
Your health professional will treat C. difficile colitis with antibiotics other than the one that caused the infection. Usually, you will take vancomycin or metronidazole by mouth.
If you have severe diarrhea, you also may be given fluids to prevent dehydration and to make sure you have the right amount of minerals (electrolytes) in your blood. Sometimes the infection comes back a few days after you stop treatment. If this happens, you may be given another antibiotic.
In rare cases, you might need surgery to remove part of your intestines. This would happen only if you did not get better with antibiotics and you developed a perforation in your intestines.
WebMD Medical Reference from Healthwise